Alert archive / California / High Wind Watches in 2013
High Wind Watch 1, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Jan 8, 2013, 2:20 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 10, 2013, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2013, 2:20 AM PST (10:20 UTC)
- In effect from
- Jan 10, 2013, 6:00 AM PST
- Expired
- Jan 9, 2013, 2:57 AM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 7, 9:25 PM PST, 4 hours 55 minutes earlier.
Area forecast discussion, Jan 7, 9:25 PM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 PM PST MON JAN 7 2013
.SYNOPSIS...
FAIR WEATHER WILL PREVAIL THROUGH WEDNESDAY UNDER HIGH PRESSURE
ALOFT. LOCALLY GUSTY NORTHERLY WINDS WILL GRADUALLY SUBSIDE THROUGH
EARLY TUESDAY OVER PARTS OF SAN BERNARDINO AND RIVERSIDE COUNTY AND
THE SANTA ANA MOUNTAINS. WARMER TUESDAY...THEN ONSHORE FLOW WILL
BRING A COOLING TREND WEDNESDAY WITH AREAS OF COASTAL LOW CLOUDS AND
FOG. ANOTHER LOW PRESSURE TROUGH WILL DEVELOP OVER THE REGION BY
THURSDAY...ACCOMPANIED BY MORE SHOWERS AND COLDER WEATHER INTO THE
WEEKEND UNDER DRY...NORTHERLY FLOW ALOFT. SHOULD BE A GREAT WEEKEND
TO SHOW OFF THAT NEW WINTER WARDROBE.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
PATCHY HIGH CLOUDS WERE DRIFTING OVER THE AREA FROM THE NORTH THIS
EVENING...OTHERWISE SKIES WERE CLEAR. THE 00Z SOUNDING AT MIRAMAR
HAD STRONG NE FLOW IN EXCESS OF 40 KTS ABOVE 5K FT. CONSIDERABLE
DRYING AND WARMING HAD TAKEN PLACE THROUGHOUT THE ENTIRE COLUMN.
SURFACE PRESSURE GRADIENTS WERE INCREASING OFFSHORE FROM THE GREAT
BASIN...BUT REMAINED WEAKLY ONSHORE TO THE LOWER DESERTS. MANY OF
THE REMOTE WIND GAGES HAD QUIETED DOWN...BUT STRONG GUSTS WERE STILL
OCCURRING OVER PORTIONS OF RIVERSIDE COUNTY...AND THE SANTA ANA
MOUNTAINS.
THE LOW PRESSURE CENTER RESPONSIBLE FOR OUR RAIN...SNOW...AND WIND
OVER THE PAST COUPLE OF DAYS IS SPINNING SE THROUGH NW MEXICO THIS
EVENING. TO THE WEST...A BROAD HIGH PRESSURE RIDGE HAS BUILT OVER
THE EAST PACIFIC FORCING HIGH CLOUDS AROUND ITS PERIPHERY AND SOUTH
INTO CA. THE RIDGE WILL SUBSIDE AND SPREAD EAST OVER CA THROUGH WED
AS ANOTHER COLD AREA OF LOW PRESSURE DROPS SOUTH FORM THE GULF OF
ALASKA. FAIR AND MILD AHEAD OF THE TROUGH...THEN COOLER WITH ONSHORE
FLOW AND AN INCREASING MARINE LAYER WED THROUGH THU. MODELS SHOW
LARGE HEIGHT/THICKNESS FALLS BY THU EVENING PUSHING SNOW LEVELS
BELOW 3000 FEET BY FRI MORNING. THE TROUGH WILL SWING EAST INTO THE
WEEKEND...BUT NORTHERLY FLOW ON THE WEST SIDE OF THE BROAD TROUGH
WILL CONTINUE BELOW AVERAGE TEMPS AND VERY CHILLY NIGHTS OVER THE
ENTIRE REGION.
THE WIND ADVISORY HAS BEEN LOWERED. A FEW AREAS WILL STILL
EXPERIENCE GUSTY WINDS INTO TUE MORNING...ESPECIALLY REMOTE AREAS IN
THE COACHELLA VALLEY NE OF THE I-10...BUT MOST SHOULD REMAIN BELOW
ADVISORY STRENGTH.
PRECIPITATION ON THU IS EXPECTED TO BE LIGHT WITH THE SYSTEM COMING
FROM THE NORTH...BUT IT WILL STILL HAVE A TAP ON SOME PACIFIC
MOISTURE...AND WITH THE VERY COLD AIR...IT COULD BE AN EFFICIENT
SNOW PRODUCER IN THE MOUNTAINS. THE GLOBAL MODEL STORM TOTAL PRECIP
IS QUITE MODEST OVER SOCAL...BUT THE LATEST WRFEMS SHOWS A POTENTIAL
OF AT LEAST THREE-QUARTERS OF AN INCH OF LIQUID EQUIVALENT IN THE
SAN BERNARDINO MTNS MOUNTAINS...AIDED BY STRONG...UPSLOPE FLOW.
LOOKS LIKE SKIERS WEATHER THIS WEEKEND WITH NEW NATURAL SNOW AND
PLENTY OF COLD AIR FOR MAKING SNOW AND PRESERVING EXISTING COVER.
&&
.AVIATION...
080420Z...SCT CLOUDS AT OR ABOVE 15000 FT MSL AND UNRESTRICTED
VISIBILITY THROUGH TUESDAY EVENING. LOCAL GUSTY N/NE WINDS TO 30 KT
WILL CONTINUE THROUGH AND BELOW THE PASSES AND CANYONS THROUGH
TUESDAY EVENING...STRONGEST TUE MORNING. MOD-STG UDDFS...LLWS...AND
ROTORS DOWNWIND OF THE SAN BERNARDINO MOUNTAINS MAY IMPACT
KRAL...KONT...KPSP...AND KTRM AT TIMES THROUGH TUE EVENING.
STRATUS/FOG MAY REDEVELOP TUESDAY NIGHT INTO WED MORNING. BASES WILL
LIKELY BE BELOW 800 FT MSL WITH WIDESPREAD VSBY 2SM OR
LESS...LOCALLY AS LOW AS 100 FT MSL WITH 1/4SM VSBY.
&&
.MARINE...
SWELL...SURF...AND WINDS HAVE SLOWLY BEEN DECREASING AND THE SMALL
CRAFT AND HIGH SURF ADVISORIES WILL BE ALLOWED TO EXPIRE AT 10 PM.
CONDITIONS WILL CONTINUE TO IMPROVE THROUGH TUESDAY.
A STORM SYSTEM ARRIVING THURSDAY WILL BRING ANOTHER ROUND OF GUSTY
WEST TO NORTHWEST WINDS...STEEP WIND WAVES...A LARGE NORTHWEST
SWELL...HIGH SURF...AND A CHANCE OF SHOWERS. GUSTY WINDS AND ROUGH
SEAS WILL LIKELY RESULT IN CONDITIONS HAZARDOUS FOR SMALL CRAFT. IN
ADDITION...LARGE ASTRONOMICAL TIDES COMBINED WITH THE BUILDING SWELL
AND SURF MAY PRODUCE COASTAL FLOODING AND MODERATE BEACH EROSION ON
THURSDAY. VERY HIGH TIDES WILL CONTINUE THE THREAT OF COASTAL
FLOODING FRIDAY AND SATURDAY MORNINGS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD STATEMENT FOR HIGH SURF AND POSSIBLE COASTAL
FLOODING THURSDAY THROUGH SATURDAY...SEE LAXCFWSGX.
&&
PUBLIC...JAD
AVIATION/MARINE...SSHazardous weather outlook, Jan 7, 9:15 PM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 915 PM PST MON JAN 7 2013 CAZ042-043-048-050-055>058-060>062-PZZ750-775-081430- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 915 PM PST MON JAN 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT. GUSTY NORTH TO NORTHEAST WINDS NEAR COASTAL FOOTHILLS AND THROUGH AND BELOW PASSES AND CANYONS IN ORANGE...SOUTHWESTERN SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES WITH LOCAL GUSTS OF 40 MPH OVERNIGHT. PATCHY FROST IS POSSIBLE IN WIND SHELTERED VALLEYS AND LOW SPOTS INLAND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A COLD LOW PRESSURE SYSTEM FROM THE NORTH IS EXPECTED TO BRING SHOWERS WITH LOW SNOW LEVELS DOWN TO AROUND 2500 FEET...AND STRONG GUSTY WINDS. FOR FRIDAY THROUGH THE WEEKEND...FROST AND FREEZING TEMPERATURES ARE POSSIBLE. A COLD NORTH FLOW PATTERN WILL BRING LOCALLY STRONG GUSTY NORTH TO NORTHEAST WINDS. OVERNIGHT LOW TEMPERATURES IN THE 20S IN WIND SHELTERED PORTIONS OF THE LOWER DESERTS AND INLAND VALLEYS WITH LOWS IN THE 30S IN WIND SHELTERED COASTAL AND WESTERN VALLEY AREAS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT NEEDED FOR THESE AREAS...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS...INCLUDING SNOWFALL AMOUNTS. JAD
In the hours before
Local storm report, Jan 7, 9:55 PM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
955 PM PST MON JAN 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM NON-TSTM WND GST 4 W LAKE ELSINORE 33.67N 117.39W
01/07/2013 M55.00 MPH RIVERSIDE CA PARK/FOREST SRVC
55 MPH WIND GUST AT EL CARISO RAWS
1143 AM NON-TSTM WND GST 5 NE THOUSAND PALMS 33.87N 116.32W
01/07/2013 M52.00 MPH RIVERSIDE CA MESONET
SKY VALLEY MESONET HAD A GUST OF 52 MPH.
0116 PM NON-TSTM WND GST 6 SE CORONA 33.81N 117.50W
01/07/2013 M46.00 MPH RIVERSIDE CA PARK/FOREST SRVC
LAKE MATHEWS RAWS GAGE HAD A GUST TO 46 MPH.
&&
JDANDRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:49 PM PST | Coastal Flood Statement | SGX | San Diego | 24 min |
| Jan 7, 10:59 PM PST | Coastal Flood Statement | SGX | San Diego | 27 hr |
| Jan 8, 8:19 AM PST | Gale Watch | SGX | 18 hr |
Nearby
High Wind Watches in California, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.